Oklahoma, 2022

Flash Flooding and Flooding in Oklahoma, June 8, 2022

June 8, 2022 · NWS OUN · 50 events in 14 counties and zones

A complex of storms moved into western Oklahoma from the Texas panhandle during the early morning hours of the 8th, with reports of large hail and severe wind gusts received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
50

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A complex of storms moved into western Oklahoma from the Texas panhandle during the early morning hours of the 8th, with reports of large hail and severe wind gusts received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 8, 1:56 AM CST, 2 hours 44 minutes earlier.

Area forecast discussion, Jun 8, 1:56 AM CST, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Norman OK
256 AM CDT Wed Jun 8 2022

...New LONG TERM...

.SHORT TERM...
(Today and tonight)
Issued at 145 AM CDT Wed Jun 8 2022

Somewhat complicated setup ongoing early this morning as several
areas of convection continue, with one area across the panhandles
and southwest KS tied to warm air advection along the nose of the
low-level jet, and a second area across central/eastern KS
associated with the cold front progressing southward. Hi-res model
guidance has been struggling to properly resolve both areas of
convection so confidence continues to be lower than normal
regarding the evolution of convection this morning.

The most likely scenario will be for initially more isolated
convection across western Oklahoma to increase in coverage as the
cold front moves southward, with additional convection developing
further eastward along the front as well into northern and
central Oklahoma with time. There remains the possibility of one
or more linear segments to organize with an associated risk for
damaging wind gusts, along with a risk for isolated large hail.
Some risk also exists for flooding if storms can train over the
same areas, but at least as of now the progressive nature of the
front appears to be somewhat of a limiting factor, with only
isolated flooding expected.

The front will continue southward through the morning, with
convection moving south and eastward out of the area by late
morning. Scattered showers will remain possible behind the front
into early afternoon before diminishing. Chances for organized high
plains convection tonight appear very low as the front pushes well
to the south and takes the better moisture with it. Still, retained
slight chances for showers/storms tonight across our southern
counties closer to the front where moisture will linger the longest.

Ware

&&

.LONG TERM...
(Thursday through Tuesday)
Issued at 256 AM CDT Wed Jun 8 2022

Another round of thunderstorms, but looks to be the final one of
this week, will be possible across at least portions of the area
Thursday night into early Friday.

Models show NW upper flow setting up late this week with southerly
sfc winds returning during the day Thursday and a boundary moving
into parts of the area Thursday night/Friday. Higher dewpoint
moisture will spread back north across the area Thursday ahead of
this boundary. Models show thunderstorms developing N and NW/W of
the fa Thursday afternoon/evening then becoming one or more storm
complexes that affects the region. There is more confidence that an
MCS will develop in KS and move into parts of OK which could affect
at least NE/E portions of the fa, although there is some uncertainty
on how far W/SW the MCS will affect the area. A few models even show
that the majority of the MCS would stay N and E of the fa.
Meanwhile, there is lower confidence that any storms that develop in
the High Plains to the NW and W will make it into the fa but there
is a chance some of this activity could make it into portions of the
fa as well. Strong to severe storms will also be possible Thursday
night/early Friday, with the highest potential with the MCS.
Damaging winds, hail, and heavy rain will be the main concerns.

After this last round of storms, models show an upper ridge
affecting the region this weekend into early next week leading to a
dry forecast. Temperatures will also begin to warm with above
average temperatures late this weekend into early next week. It
looks like southwest portions of the fa will climb above 100 for
several days next week. Breezy winds are also expected early next
week.

&&

.AVIATION...
(06Z TAFS)
Issued at 1204 AM CDT Wed Jun 8 2022

The main thunderstorm potential will be from the storms moving
into western Oklahoma from the Texas and Oklahoma panhandles, and
additional development along the front which is currently in
northern Kansas. However there are still some questions on if
there will be any development between those two, such as the
showers moving into northwestern Oklahoma. Regardless, scattered
showers and thunderstorms are expected overnight with some
associated MVFR and potentially local IFR conditons. Some MVFR
ceilings will also be possible on Wednesday morning to the north
of the cold front.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  80  66  84  71 /  50  10  10  30
Hobart OK         83  66  89  71 /  30  20  10  10
Wichita Falls TX  89  70  93  75 /  30  20   0   0
Gage OK           80  62  86  67 /  40  10  10  30
Ponca City OK     80  62  82  67 /  30   0  10  70
Durant OK         87  70  90  74 /  40  20  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch until 1 PM CDT this afternoon for OKZ007-008-012-013.

TX...None.
&&

SHORT TERM...08
LONG TERM....25
AVIATION...26
Hazardous weather outlook, Jun 8, 2:56 AM CST, 1 hour 44 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
356 AM CDT Wed Jun 8 2022

OKZ004>048-050>052-TXZ083>090-090900-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
356 AM CDT Wed Jun 8 2022

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
Thunderstorms will be possible across portions of Oklahoma and
western north Texas through the morning hours. Some of these
storms could become strong to severe with hail and strong wind
gusts. Locally heavy rain will also be possible.

There is a low chance for thunderstorms across portions of the
area again this evening into early Thursday. If storms do develop,
some could become strong to marginally severe with hail up to the
size of quarters and wind gusts up to 60 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

.Thunderstorms...
The chances for thunderstorms will be higher Thursday night into
Friday for portions of Oklahoma. Thunderstorms are expected to
develop to the north and northwest of the area then move into and
across parts of the area as a thunderstorm complex Thursday night
into early Friday. Strong to severe storms will be possible with
hail and damaging winds. Locally heavy rain could also be
possible in some areas.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jun 8, 3:37 AM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Norman OK
437 AM CDT Wed Jun 8 2022

OKZ016-022-081000-
Washita OK-Custer OK-
437 AM CDT Wed Jun 8 2022

...A strong thunderstorm will impact portions of north central
Washita and southwestern Custer Counties through 500 AM CDT...

At 436 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Foss Reservoir, moving southeast at 35 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Clinton, Arapaho, Butler, Foss, Foss Reservoir and Stafford.

This includes Interstate 40 between mile markers 51 and 65.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3574 9937 3563 9884 3550 9897 3539 9916
      3551 9933 3554 9936 3555 9936 3555 9938
TIME...MOT...LOC 0936Z 294DEG 30KT 3561 9929

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Mahale
Special weather statement, Jun 8, 4:05 AM CST, 35 minutes before
Special Weather Statement
National Weather Service Norman OK
505 AM CDT Wed Jun 8 2022

OKZ009-014-081030-
Roger Mills OK-Ellis OK-
505 AM CDT Wed Jun 8 2022

...A strong thunderstorm will impact portions of south central Ellis
and northern Roger Mills Counties through 530 AM CDT...

At 505 AM CDT, Doppler radar was tracking a strong thunderstorm near
Durham, moving southeast at 15 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Crawford, Durham and Roll.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3583 10000 3590 9979 3587 9951 3563 9987
TIME...MOT...LOC 1005Z 299DEG 14KT 3582 9987

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Mahale

The radar

The Altus AFB radar (KFDR), 179 km away, was scanning. The volume nearest the first event began at 10:39 UTC.

Open the radar archive at this moment

Event by event

18 hail, 17 thunderstorm wind, 10 flash flood, 5 flood. Local standard time, as filed.

Hail, Roger Mills

When
June 8, 4:40 AM CST
Where
Roger Mills County, 1.12 mi E of Crawford
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.830, -99.780

Hail, Roger Mills

When
June 8, 5:29 AM CST
Where
Roger Mills County, 1.12 mi E of Reydon
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
35.650, -99.900

Hail, Roger Mills

When
June 8, 5:41 AM CST
Where
Roger Mills County, Cheyenne
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.610, -99.670

Flash Flood, Roger Mills

When
June 8, 5:54 AM CST to 8:54 AM CST
Where
Roger Mills County, Reydon to 0.56 mi WNW of Reydon
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.650, -99.920

Street flooding reported.

Thunderstorm Wind, Custer

When
June 8, 6:04 AM CST
Where
Custer County, 3.06 mi SW of Clinton
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.480, -99.010

Estimated severe wind gust.

Hail, Custer

When
June 8, 6:04 AM CST
Where
Custer County, 3.06 mi SW of Clinton
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.480, -99.010

Thunderstorm Wind, Washita

When
June 8, 6:10 AM CST
Where
Washita County, 3.96 mi WNW of Bessie
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
35.410, -99.050

Thunderstorm Wind, Custer

When
June 8, 6:15 AM CST
Where
Custer County, 4.17 mi WSW of Weatherford
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
35.510, -98.770

Hail, Custer

When
June 8, 6:29 AM CST
Where
Custer County, 1.82 mi WSW of Weatherford
Measured
1 in hail
Reported by
Public
Coordinates
35.520, -98.730

Hail, Custer

When
June 8, 6:29 AM CST
Where
Custer County, Weatherford
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.530, -98.700

Thunderstorm Wind, Caddo

When
June 8, 6:50 AM CST
Where
Caddo County, 0.56 mi E of Eakly
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
35.310, -98.550

Siding, shingles, and fencing damaged by wind-driven hail.

Thunderstorm Wind, Caddo

When
June 8, 7:00 AM CST
Where
Caddo County, 0.89 mi SW of Ft Cobb Res Dam
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
35.150, -98.460

Thunderstorm Wind, Caddo

When
June 8, 7:00 AM CST
Where
Caddo County, Ft Cobb
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
35.100, -98.440

Thunderstorm Wind, Harmon

When
June 8, 7:15 AM CST
Where
Harmon County, 3.41 mi W of Gould
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
34.670, -99.830

Hail, Grady

When
June 8, 7:20 AM CST
Where
Grady County, Rush Springs
Measured
1 in hail
Reported by
Social Media
Coordinates
34.780, -97.960

Hail, Caddo

When
June 8, 7:20 AM CST
Where
Caddo County, 1.38 mi N of Anadarko
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
35.100, -98.240

Flash Flood, Caddo

When
June 8, 7:20 AM CST to 10:20 AM CST
Where
Caddo County, Binger to 0.44 mi WNW of Binger
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
35.310, -98.340

Flooding in Binger along Main Street.

Thunderstorm Wind, Caddo

When
June 8, 7:20 AM CST
Where
Caddo County, 0.59 mi NW of Gracemont
Measured
87 kt (100 mph) estimated gust
Property damage
$10,000
Reported by
Storm Chaser
Coordinates
35.197, -98.266

A storm chaser documented significant tree damage at the Gracemont cemetery. At least one large tree trunk was snapped as well as many branches. A few headstones were also knocked over.

Hail, Grady

When
June 8, 7:21 AM CST
Where
Grady County, 0.57 mi W of Rush Springs
Measured
1.75 in hail
Reported by
Public
Coordinates
34.780, -97.970

Flash Flood, Custer

When
June 8, 7:24 AM CST to 10:24 AM CST
Where
Custer County, 1.49 mi WNW of Clinton to 2.16 mi NE of Clinton
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
35.522, -98.992

Up to a foot of water in roadways and approaching homes.

Thunderstorm Wind, Harmon

When
June 8, 7:25 AM CST
Where
Harmon County, 3.41 mi W of Gould
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
34.670, -99.830

Hail, Grady

When
June 8, 7:30 AM CST
Where
Grady County, 1.13 mi W of Acme
Measured
2.5 in hail
Reported by
Public
Coordinates
34.800, -98.040

Thunderstorm Wind, Jackson

When
June 8, 7:30 AM CST
Where
Jackson County, 2.76 mi S of Altus
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.600, -99.330

Thunderstorm Wind, Grady

When
June 8, 7:30 AM CST
Where
Grady County, 2.76 mi S of Bridge Creek
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
35.190, -97.720

Hail, Cleveland

When
June 8, 7:47 AM CST
Where
Cleveland County, 0.89 mi SW of (Oun)norman Westheimer Arpt
Measured
1 in hail
Reported by
Public
Coordinates
35.240, -97.480

Hail, Cleveland

When
June 8, 7:47 AM CST
Where
Cleveland County, 1.32 mi WSW of (Oun)norman Westheimer Arpt
Measured
1.5 in hail
Reported by
Public
Coordinates
35.240, -97.490

Flash Flood, Grady

When
June 8, 7:48 AM CST to 10:48 AM CST
Where
Grady County, Minco to 0.65 mi W of Minco
Cause
Heavy Rain
Reported by
Public
Coordinates
35.310, -97.940

Hail, Cleveland

When
June 8, 7:48 AM CST
Where
Cleveland County, 0.89 mi SW of (Oun)norman Westheimer Arpt
Measured
1.25 in hail
Reported by
Public
Coordinates
35.240, -97.480

Thunderstorm Wind, Grady

When
June 8, 7:50 AM CST
Where
Grady County, 4.15 mi S of Bridge Creek
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
35.170, -97.720

Thunderstorm Wind, Grady

When
June 8, 7:50 AM CST
Where
Grady County, 2.19 mi SE of Chickasha Arpt
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
35.060, -97.940

Thunderstorm Wind, Tillman

When
June 8, 7:50 AM CST
Where
Tillman County, 2.2 mi SE of Tipton Arpt
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.440, -99.140

Hail, Cleveland

When
June 8, 7:52 AM CST
Where
Cleveland County, 1.32 mi WNW of (Oun)norman Westheimer Arpt
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
35.260, -97.490

Flash Flood, Caddo

When
June 8, 7:54 AM CST to 10:54 AM CST
Where
Caddo County, 0.94 mi NNE of Anadarko to 1.66 mi WSW of Anadarko
Cause
Heavy Rain
Reported by
Public
Coordinates
35.092, -98.233

Widespread street flooding reported.

Thunderstorm Wind, Grady

When
June 8, 7:55 AM CST
Where
Grady County, 0.89 mi SW of Chickasha Arpt
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
35.070, -97.980

Flash Flood, Grady

When
June 8, 7:59 AM CST to 10:59 AM CST
Where
Grady County, 0.69 mi N of Pocasset to 0.85 mi SSE of Pocasset
Cause
Heavy Rain
Reported by
Public
Coordinates
35.200, -97.950

Hail, Grady

When
June 8, 8:06 AM CST
Where
Grady County, Bridge Creek
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
35.230, -97.720

Hail, Cleveland

When
June 8, 8:07 AM CST
Where
Cleveland County, 2.15 mi SSW of (Oun)norman Westheimer Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
35.220, -97.480

Flash Flood, Grady

When
June 8, 8:14 AM CST to 11:14 AM CST
Where
Grady County, 2.33 mi SSE of Tuttle to 2.16 mi SSE of Tuttle
Cause
Heavy Rain
Reported by
Public
Coordinates
35.261, -97.788

Hail, Cleveland

When
June 8, 8:14 AM CST
Where
Cleveland County, 2.26 mi E of Norman
Measured
0.75 in hail
Reported by
Public
Coordinates
35.220, -97.400

Flood, Custer

When
June 8, 8:15 AM CST to 11:15 AM CST
Where
Custer County, 3.37 mi W of Weatherford to 2.33 mi W of Weatherford
Cause
Heavy Rain
Reported by
Public
Coordinates
35.530, -98.760

Cropland and road flooding.

Flash Flood, Grady

When
June 8, 8:16 AM CST to 11:16 AM CST
Where
Grady County, 3.77 mi ESE of Chickasha Arpt to 4.73 mi SSE of Chickasha Arpt
Cause
Heavy Rain
Reported by
Public
Coordinates
35.060, -97.908

Flood, Cleveland

When
June 8, 8:18 AM CST to 11:18 AM CST
Where
Cleveland County, 1.83 mi ESE of Norman to 2.25 mi NE of Norman
Cause
Heavy Rain
Reported by
Public
Coordinates
35.210, -97.410

Street flooding reported.

Hail, Comanche

When
June 8, 8:19 AM CST
Where
Comanche County, 0.89 mi NE of Sterling
Measured
1.5 in hail
Reported by
Public
Coordinates
34.760, -98.160

Flash Flood, Grady

When
June 8, 8:29 AM CST to 11:29 AM CST
Where
Grady County, 7.54 mi S of Rush Springs to 7.19 mi SW of Rush Springs
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
34.671, -97.968

Water over the roadway along portions of US81.

Flood, Caddo

When
June 8, 8:30 AM CST to 11:30 AM CST
Where
Caddo County, 6.67 mi WNW of Eakly to 6.03 mi NW of Eakly
Cause
Heavy Rain
Reported by
Public
Coordinates
35.330, -98.676

Creeks overflowing.

Flood, McClain

When
June 8, 8:30 AM CST to 11:30 AM CST
Where
McClain County, 1.13 mi W of Dibble to 1.19 mi NNW of Dibble
Cause
Heavy Rain
Reported by
Public
Coordinates
35.030, -97.650

Thunderstorm Wind, Cotton

When
June 8, 8:35 AM CST
Where
Cotton County, Walters
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.350, -98.310

Flash Flood, Pontotoc

When
June 8, 9:28 AM CST to 12:28 PM CST
Where
Pontotoc County, 3.82 mi ENE of Ada to 3 mi SE of Ada
Cause
Heavy Rain
Reported by
Public
Coordinates
34.797, -96.622

Flooded streets reported.

Thunderstorm Wind, Hughes

When
June 8, 9:45 AM CST
Where
Hughes County, 2.91 mi ESE of Holdenville
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
35.070, -96.350

Flood, Pontotoc

When
June 8, 9:54 AM CST to 12:54 PM CST
Where
Pontotoc County, 0.69 mi N of Francis to 0.52 mi WNW of Francis
Cause
Heavy Rain
Reported by
Public
Coordinates
34.880, -96.590

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2022Every state in 2022This day in weather historyWarnings in Oklahoma, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1038762, 1038763, 1038764, 1038765, 1038766, 1038767, 1038768, 1038769, 1038770, 1038771, 1038772, 1038773, 1038774, 1038775, 1038776, 1038777, 1038778, 1041040, 1038779, 1038780, 1038781, 1038782, 1038783, 1038784, 1038785, 1038786, 1038787, 1038788, 1038789, 1038790, 1038791, 1038792, 1038793, 1038794, 1038799, 1038804, 1038805, 1038807, 1038808, 1038810, and more.